Alert archive / Tennessee / River Flood Warnings in 2023
River Flood Warning 2, NWS Memphis, TN
NWS Memphis, TN issued this river flood warning at Jan 3, 2023, 8:33 AM CST for Dyer County, Gibson County, Obion County, Tennessee. It took effect at Jan 4, 2023, 12:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2023, 8:33 AM CST (14:33 UTC)
- In effect from
- Jan 4, 2023, 12:00 AM CST
- Expired
- Jan 4, 2023, 9:50 AM CST
- In force
- 10 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Dyer County, TN, Gibson County, TN, Obion County, TN
The radar
The Memphis radar (KNQA), 109 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Obion River near Obion (OBNT1). The gauge peaked at 33.20 ft at Jan 5, 2023, 9:00 AM CST.
- Action stage
- 29 ft
- Minor stage
- 34 ft
- Moderate stage
- 38.5 ft
- Major stage
- 43 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07026040, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Jan 3, 5:59 AM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Jan 3, 5:59 AM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
559 AM CST Tue Jan 3 2023
...New AVIATION...
.DISCUSSION...
(Today through Monday)
Issued at 221 AM CST Tue Jan 3 2023
Skies are cloudy across the Mid-South early this morning with
temperatures in the mid 60s to lower 70s. Currently, a cold front
was over extreme western Arkansas and into east Texas. There is
still some instability over portions of the Mid-South east of the
Mississippi River and a new tornado watch has be issued for the
rest of the morning hours.
As the front moves east rain will eventually end mainly over areas
of the Mid-South west of the Mississippi River especially during
the afternoon hours. Rainfall should not be as heavy as we are
currently experiencing so the current Flood Watch will expire at 6
AM CST. Temperatures will remain unseasonably warm with highs in
the upper 60s to lower 70s.
The cold front will move through eastern sections of the Mid-South
tonight with more thunderstorms expected to develop ahead of the
front. Cooler and drier air will filter in behind the front with
lows Wednesday morning in the mid 40s to lower 50s.
With the cold front moving away from the region on Wednesday, high
pressure will start to build into the region with dry and cooler
weather expected. Temperatures will be cooler on Wednesday but
remain above normal with highs in the 50s to mid 60s.
Dry weather will continue from Wednesday night through Friday
night. Temperatures will be a little cooler during this period but
will be close to normal.
A surface low will track across northern Oklahoma Friday night and
into southern Missouri on Saturday. A cold front associated with
the low will move across Arkansas on Saturday. This will result in
some scattered showers moving across the Mid-South on Saturday
and Sunday. Models are not in good agreement regarding where the
front will be by Monday so a few showers may linger across the
Mid-South. Temperatures will remain near normal for the weekend
and into Monday.
&&
.AVIATION...
(12Z TAFS)
Issued at 545 AM CST Tue Jan 3 2023
A line of showers and thunderstorms will push across the Mid-
South in advance of a slow moving cold front. The line is already
through KJBR though MVFR cigs will linger into early afternoon.
The line is moving through MEM/MKL attm with ocnl IFR conds in
heavy rain/thunder. Line should move east of MEM/MKL around mid-
morning with low clouds lingering. VFR conds will return by the
evening. The front will take longer to move through TUP. The first
round of showers and storms and ocnl IFR conds will occur from
mid morning through noon with some lingering storms into the
early afternoon. Expect a break during the late afternoon into
early evening followed by more storms possible late evening into
the overnight along with lower cigs.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 6 AM CST early this morning for ARZ009-018-
026>028-035-036-048-049-058.
MO...Flood Watch until 6 AM CST early this morning for MOZ113-115.
MS...Flood Watch until 6 AM CST early this morning for MSZ001-002-007-
008-010>012.
TN...Flood Watch until 6 AM CST early this morning for TNZ001>004-019-
020-048>051-088-089.
&&
PUBLIC FORECAST...ARS
AVIATION...SJMHazardous weather outlook, Jan 3, 4:36 AM CST, 3 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 436 AM CST Tue Jan 3 2023 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-041245- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 436 AM CST Tue Jan 3 2023 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Severe thunderstorms are possible this morning across portions of the Mid-South east of the Mississippi River. The main threats will be damaging winds and locally heavy rainfall. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this morning. Please relay any information about observed severe weather to the National Weather Service in Memphis.
In the hours before
Local storm report, Jan 3, 7:41 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
741 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD 3 NE PARAGOULD 36.09N 90.49W
01/02/2023 GREENE AR PUBLIC
RESIDENTIAL FLOODING ON FORMON DR AND STACY
DR IN NORTH PARAGOULD. AT LEAST 6 INCHES OF
WATER IN SOME HOMES AND SOME RESIDENTS WERE
BEING EVACUATED.
&&Local storm report, Jan 3, 7:42 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
742 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 AM TORNADO 2 ESE OLIVE BRANCH 34.94N 89.79W
01/03/2023 DESOTO MS OTHER FEDERAL
CORRECTS PREVIOUS TORNADO REPORT FROM 2 ESE
OLIVE BRANCH. A TORNADO DEBRIS SIGNATURE WAS
DETECTED EAST OF OLIVE BRANCH.
&&Local storm report, Jan 3, 7:43 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
743 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM TORNADO 3 SSW BROWNSVILLE 35.55N 89.28W
01/03/2023 HAYWOOD TN OTHER FEDERAL
CORRECTS PREVIOUS TORNADO REPORT FROM 3 SSW
BROWNSVILLE. A TORNADO DEBRIS SIGNATURE WAS
DETECTED SOUTHWEST OF BROWNSVILLE BY THE
KNQA 88D RADAR. MULTIPLE TREES DOWN ON SHAW
CHAPEL ROAD ABOUT 2 MILES SOUTH OF HIGHWAY
79. SOME SMALL TREE DAMAGE OCCURRED ON
HIGHWAY 70 BETWEEN HARRELL ROAD AND TRITT
ROAD EAST OF BROWNSVILLE. LOTS OF BROKEN
TREE BRANCHES IN WILLOW GROVE.
&&Local storm report, Jan 3, 7:45 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
745 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 AM FLASH FLOOD MARIANNA 34.77N 90.77W
01/03/2023 LEE AR DEPT OF HIGHWAYS
HIGHWAY 79 CLOSED IN BOTH DIRECTIONS IN
MARIANNA.
&&Local storm report, Jan 3, 7:49 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
749 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM HEAVY RAIN 2 WNW HAYWARD 36.41N 89.70W
01/03/2023 M3.76 INCH PEMISCOT MO MESONET
MESONET STATION MOA11 PORTAGEVILLE-DELTA
CENTER.
&&Local storm report, Jan 3, 7:50 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
750 AM CST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 3 NW GREENWAY 36.38N 90.26W
01/02/2023 CLAY AR PUBLIC
COUNTY RD 450 WASHED OUT JUST EAST OF COUNTY
RD 461.
0840 PM FLASH FLOOD 3 NE PARAGOULD 36.09N 90.49W
01/02/2023 GREENE AR PUBLIC
RESIDENTIAL FLOODING ON FORMON DR AND STACY
DR IN NORTH PARAGOULD. AT LEAST 6 INCHES OF
WATER IN SOME HOMES AND SOME RESIDENTS WERE
BEING EVACUATED.
0930 PM FLASH FLOOD 1 NE CAMPBELL 36.50N 90.07W
01/02/2023 DUNKLIN MO PUBLIC
RESIDENTIAL STREETS COMPLETELY SUBMERGED
WITH FLOODWATERS UP TO THE TOP OF CAR TIRES
IN CAMPBELL.
1000 PM HEAVY RAIN 1 ENE PIGGOTT 36.39N 90.19W
01/02/2023 M5.50 INCH CLAY AR COCORAHS
COCORAHS OBSERVER REPORTED 5.5 INCHES OF
RAIN IN THE GAUGE STARTING AT 5PM THROUGH
10PM IN PIGGOTT, AR.
0129 AM TSTM WND GST 1 W MIDTOWN MEMPHIS 35.14N 90.00W
01/03/2023 M60 MPH SHELBY TN PUBLIC
0148 AM FLASH FLOOD MARIANNA 34.77N 90.77W
01/03/2023 LEE AR DEPT OF HIGHWAYS
HIGHWAY 79 CLOSED IN BOTH DIRECTIONS IN
MARIANNA.
0225 AM TORNADO 3 SSW BROWNSVILLE 35.55N 89.28W
01/03/2023 HAYWOOD TN OTHER FEDERAL
CORRECTS PREVIOUS TORNADO REPORT FROM 3 SSW
BROWNSVILLE. A TORNADO DEBRIS SIGNATURE WAS
DETECTED SOUTHWEST OF BROWNSVILLE BY THE
KNQA 88D RADAR. MULTIPLE TREES DOWN ON SHAW
CHAPEL ROAD ABOUT 2 MILES SOUTH OF HIGHWAY
79. SOME SMALL TREE DAMAGE OCCURRED ON
HIGHWAY 70 BETWEEN HARRELL ROAD AND TRITT
ROAD EAST OF BROWNSVILLE. LOTS OF BROKEN
TREE BRANCHES IN WILLOW GROVE.
0432 AM FLASH FLOOD 2 SW DOWNTOWN MEMPHIS 35.12N 90.07W
01/03/2023 SHELBY TN PUBLIC
I-55 AT MCLEMORE EXIT IS FLOODED. SEVERAL
CARS ARE PARTIALLY SUBMERGED AND TRAFFIC IS
HALTED.
0604 AM TORNADO 2 ESE OLIVE BRANCH 34.94N 89.79W
01/03/2023 DESOTO MS OTHER FEDERAL
CORRECTS PREVIOUS TORNADO REPORT FROM 2 ESE
OLIVE BRANCH. A TORNADO DEBRIS SIGNATURE WAS
DETECTED EAST OF OLIVE BRANCH.
0735 AM HEAVY RAIN 2 WNW HAYWARD 36.41N 89.70W
01/03/2023 M3.76 INCH PEMISCOT MO MESONET
MESONET STATION MOA11 PORTAGEVILLE-DELTA
CENTER.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 10:20 PM CST | Severe Thunderstorm Warning | MEG | Coahoma | 40 min |
| Jan 2, 10:41 PM CST | Tornado Warning | MEG | Coahoma | 19 min |
| Jan 3, 12:29 AM CST | Special Weather Statement | MEG | Tunica | 31 min |
| Jan 3, 1:16 AM CST | Flash Flood Warning | MEG | Tunica | 8 hr |
| Jan 3, 2:04 AM CST | Areal Flood Advisory | MEG | DeSoto, Tunica | 3 hr |
| Jan 3, 3:28 AM CST | Flash Flood Warning | MEG | DeSoto, Tunica | 6 hr |
| Jan 3, 5:23 AM CST | Special Weather Statement | MEG | DeSoto, Tate | 22 min |
| Jan 3, 5:32 AM CST | Severe Thunderstorm Warning | MEG | DeSoto | 43 min |
| Jan 3, 5:42 AM CST | Severe Thunderstorm Warning | MEG | Benton, DeSoto, Marshall, Panola, Quitman, Tate and 1 more | 48 min |
| Jan 3, 5:50 AM CST | Tornado Warning | MEG | DeSoto | 25 min |
| Jan 3, 6:09 AM CST | Tornado Warning | MEG | DeSoto, Marshall | 21 min |
| Jan 3, 6:28 AM CST | Severe Thunderstorm Warning | MEG | Benton, Marshall, Tippah | 18 min |
| Jan 3, 6:45 AM CST | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie | 30 min |
| Jan 3, 7:23 AM CST | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola, Quitman, Tallahatchie | 37 min |
| Jan 3, 7:26 AM CST | Flash Flood Warning | MEG | Coahoma, DeSoto, Marshall, Panola, Quitman, Tate and 1 more | 3 hr |
| Jan 3, 7:56 AM CST | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Panola, Tallahatchie, Yalobusha | 49 min |
| Jan 3, 8:22 AM CST | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Marshall, Pontotoc, Tippah, Union | 38 min |
| Jan 3, 8:30 AM CST | Tornado Warning | MEG | Lafayette, Marshall, Union | 30 min |
| Jan 3, 8:40 AM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lafayette, Pontotoc, Union, Yalobusha | 50 min |
| Jan 3, 8:57 AM CST | Areal Flood Warning | MEG | DeSoto, Tunica | 3 hr |
| Jan 3, 9:00 AM CST | Tornado Warning | MEG | Alcorn, Benton, Lafayette, Marshall, Prentiss, Tippah and 1 more | 45 min |
| Jan 3, 9:01 AM CST | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Lafayette, Pontotoc, Prentiss, Tippah and 1 more | 44 min |
| Jan 3, 9:18 AM CST | Areal Flood Advisory | MEG | Alcorn, Benton, Marshall, Tippah, Tishomingo | 3 hr |
| Jan 3, 9:28 AM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lee, Monroe, Pontotoc, Union | 47 min |
| Jan 3, 9:37 AM CST | Severe Thunderstorm Warning | MEG | Alcorn, Lee, Prentiss, Tippah, Tishomingo, Union | 38 min |
| Jan 3, 9:59 AM CST | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Prentiss, Tishomingo | 38 min |
| Jan 3, 10:21 AM CST | Tornado Warning | MEG | Tishomingo | 11 min |
| Jan 3, 12:39 PM CST | River Flood Warning | MEG | Tate, Tunica | 35 hr |
| Jan 3, 2:56 AM CST | Tornado Warning | MEG | Gibson, Henry, Obion, Weakley | 34 min |
| Jan 3, 3:44 AM CST | Severe Thunderstorm Warning | MEG | Benton, Carroll, Henry | 46 min |
| Jan 3, 3:56 AM CST | Flash Flood Warning | MEG | Carroll, Gibson, Henry, Weakley | 5 hr |
| Jan 3, 4:01 AM CST | Flash Flood Warning | MEG | Crockett, Fayette, Gibson, Haywood, Lauderdale, Madison and 1 more | 5 hr |
| Jan 3, 6:40 AM CST | Severe Thunderstorm Warning | MEG | Chester, Hardeman, Madison | 13 min |
| Jan 3, 8:33 AM CST | River Flood Warning | MEG | Obion, Weakley | 11 hr |
| Jan 3, 8:35 AM CST | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 6 days |
| Jan 3, 9:13 AM CST | River Flood Warning | MEG | Fayette, Shelby | 23 hr |
| Jan 2, 6:36 PM CST | Severe Thunderstorm Warning | MEG | Clay | 24 min |
| Jan 2, 6:41 PM CST | Flash Flood Warning | MEG | Clay, Greene | 3 hr |
| Jan 2, 11:40 PM CST | Flash Flood Warning | MEG | Clay, Craighead, Greene | 4 hr |
| Jan 2, 11:55 PM CST | Special Weather Statement | MEG | Lee, Phillips | 35 min |
| Jan 3, 3:55 AM CST | Severe Thunderstorm Warning | MEG | Lee, Phillips, St. Francis | 35 min |
| Jan 3, 8:38 AM CST | River Flood Warning | MEG | Clay, Greene | 29 hr |
Nearby
River Flood Warnings in Tennessee, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.